A prescribed Adderall addiction

Recreational Adderall use disregards the addictive side effects that some can’t avoid.

Charlene McDaniel

As I waited for class to start on Thursday, I read The Minnesota Daily column âÄúAdderall and the need for speedâÄù and knew this was a perfect opportunity to voice my opinion. Many college students abuse the use of Adderall, taking it without a prescription to help with school work or to enhance their party mode. Students are always looking to get their hands on it. I hate the drug with a passion. I am a 23-year-old female in my last semester of college here at the University of Minnesota. I was diagnosed with attention deficit hyperactivity disorder (ADHD) as a sophomore in high school. When my mother approached me explaining she had scheduled an appointment with our family doctor to have me diagnosed with ADHD, I laughed in her face. I thought she was crazy; there was no way I had ADHD. My mom said she had known I had the symptoms of ADHD since I was 3 years old but had been in denial. She realized she could no longer ignore the fact that I suffered from a chemical imbalance. I was just about to get my driverâÄôs license, and she couldnâÄôt bear the thought of me crashing due to my inability to stay calm and focused. I was embarrassed and ashamed the day my doctor explained the severity of my ADHD. He told me it was like a rainbow arc, one end being not so severe and the other being extremely severe. As he drew this image with his finger in the air, he pointed past the severe end and said, âÄúThis is you; you have a very severe case of ADHD, and weâÄôre going to give you medicine to help, starting off on a low dose and increasing you over the years.âÄù I have been taking Adderall for almost seven years now. I take a 30 mg extended-release pill in the morning and a 20 mg booster in the afternoon. This is one of the highest doses an individual can be prescribed. I wish more than anything that my mom would have stayed in denial. I am facing so many problems due to my long-term use. The normal side effects of insomnia and suppressed appetite donâÄôt even phase me because my body is so adapted to the medicine. What I am suffering from is a skin issue. There are very few studies and documents on long-term use of Adderall, but I have done my research and know Adderall is causing my skin to constantly itch and become raw in certain areas. I have cried myself to sleep numerous nights because of the constant irritation. I plan on reducing my dose after college, when I have a stable job. I canâÄôt keep taking a medicine that makes me so miserable. The days I have tried to function without taking my Adderall, I experience withdrawals. My body becomes so heavy, I can barely keep my eyes open, and my energy level is completely shot. IâÄôve become an addict, needing my drug just to function. I have so much fear for what is going to happen to me in the future. I have to relearn how to live my life. I know I am going to have to see a behavioral counselor to help me cope with the lifestyle change I will experience. I know that if I want to have a family, if I want to have kids, I have to stop taking this drug. I am overwhelmed with graduating college and finding a job, which may not have been possible without Adderall. But still, every day when I take my medicine, I feel like crying. I despise those who choose to take Adderall recreationally because I wish more than anything I did not have to take Adderall to control my chemical imbalance. I cry every day knowing I will soon have to relearn how to live my life in every aspect. Charlene McDaniel University graduate student Please send letters to [email protected]